Idaho, 2013

Damaging Winds in Idaho, July 5, 2013

July 5, 2013 · NWS PIH · 5 events in 5 counties and zones

Over 60 mph wind gusts were measured in Lincoln, Butte, Bingham, and Bear Lake Counties with trees overturned in Bannock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Over 60 mph wind gusts were measured in Lincoln, Butte, Bingham, and Bear Lake Counties with trees overturned in Bannock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 5, 12:47 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 5, 12:47 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT FRI JUL 5 2013

.SHORT TERM...SATELLITE IMAGERY SHOWS A NARROW BAND OF DRY AIR
THAT WAS OVER SOUTHEAST IDAHO THIS MORNING AND IS NOW MOVING TO
THE EAST WITH THE APPROACH OF A TROUGH MOVING THROUGH WASHINGTON
AND OREGON. AT NOON TIME...THUNDERSTORMS WERE DEVELOPING ON THE
LEADING EDGE OF THE TROUGH FROM BOISE TO YELLOWSTONE. ALSO
WATCHING THUNDERSTORM DEVELOPMENT IN NEVADA THAT COULD TRACK NORTH
AHEAD OF THE TROUGH. IN THE SOUTH CENTRAL HIGHLANDS SURFACE DEW
POINTS REMAIN IN THE 50S AND CONVECTION COULD DEVELOP QUICKLY. ON
THE GOOD SIDE...SATELLITE DERIVED PRECIPITABLE WATER SHOWS AIR IS
DRIER THAN YESTERDAY...ABOUT .6 TO .7 INCH IN THE NARROW BAND OF
DRY AIR AND INCREASING AGAIN TOWARDS BOISE. SO THAT DRY BAND IS
NOT AS DRY AS IT MIGHT APPEAR TO BE AND ISOLATED STORMS STILL
MIGHT PUT DOWN A TENTH OF AN INCH OF RAIN THIS AFTERNOON AND
EVENING. THE ASSOCIATED SURFACE FRONT SHOULD DRIFT INTO THE SNAKE
PLAIN AFTER MIDNIGHT WITH MINIMAL WIND AROUND 10 TO 15 MPH. SOME
MOISTURE FROM UTAH DIRECTION SURGES BACK TO IDAHO SUNDAY AHEAD OF
A SECOND DISTURBANCE MOVING INTO SOUTHWESTERN CANADA. AFTERNOON
THUNDERSTORMS WILL REDEVELOP HERE. RS

.LONG TERM...MONDAY THROUGH THURSDAY. ISOLATED AFTERNOON
THUNDERSTORMS EXPECTED TO DEVELOP MONDAY WITH THE PASSAGE OF A LOW
PRESSURE DISTURBANCE OVER THE IDAHO PAN HANDLE. TUESDAY THROUGH
THURSDAY...MODELS ARE PROVIDING A MOSTLY DRY SOUTHWEST FLOW INTO
IDAHO UNTIL LATE IN THE WEEK WHEN A LOW PRESSURE TROUGH DEVELOPS
ALONG THE PACIFIC COAST. THE HIGH PRESSURE RIDGE WE EXPERIENCED THE
PAST FEW DAYS REBUILDS OVER ARIZONA AND NEW MEXICO...BUT AT THIS
TIME MODEL CONSENSUS SHOWS LITTLE INDICATION OF ANY ADDITIONAL
MONSOON MOISTURE FINDING ITS WAY TO SOUTHEAST IDAHO. VERY SPOTTY
CONVECTION MIGHT BE SEEN IN THE MOUNTAINS. LOWER VALLEY
TEMPERATURES HOLD FLAT AROUND 90F FOR ABOUT 4 DAYS..THEN INCREASE
2 TO 4 DEGREES BY WEDNESDAY. RS

&&

.AVIATION...UPPER TROF PUSHING EAST AND EXPECT THUNDERSTORM
DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING.   HAVE VICINITY
THUNDERSTORMS AT ALL TAF SITES.   ANY OF THEM COULD SEE A
THUNDERSTORM ON SITE THROUGH 03Z.  IF ANY CLOSE ENOUGH COULD SEE
GUSTY WINDS AS WELL BUT EXPECT CONDITIONS TO REMAIN VFR THROUGHOUT
THE NEXT TWO DAYS.
GK

&&

.FIRE WEATHER...EXPECT ISOLATED TO WIDELY SCATTERED VALLEY
THUNDERSTORMS AND SCATTERED MOUNTAIN THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING AS UPPER LEVEL SYSTEM PUSHES EAST.  IT WILL REMAIN
UNSETTLED OVER THE WEEKEND WITH MOST SCATTERED THUNDERSTORM ACTIVITY
EXPECTED IN ZONES 427...413...AND 411 WITH ISOLATED ACTIVITY FURTHER
WEST.  COULD SEE GUSTY WINDS AND SMALL HAIL WITH THUNDERSTORMS THE
NEXT THREE DAYS.  EXPECT ELEVATED AFTERNOON HUMIDITY IN THE
SOUTHEAST UNDER THE MONSOONAL MOISTURE WITH LOWERING HUMIDITY
EXPECTED BY MONDAY INTO TUESDAY.
GK

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 5, 2:39 AM MST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
339 AM MDT FRI JUL 5 2013

IDZ017>025-031-032-061245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
339 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
GUSTS TO 50 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...ALONG WITH
HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THUNDERSTORM THREAT OF AT LEAST A SLIGHT CHANCE FOR AFTERNOONS
AND EVENINGS WILL CONTINUE THROUGH MONDAY. A MUCH WARMER AND DRIER
PERIOD DEVELOPS AFTER TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Jul 5, 2:55 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
355 PM MDT FRI JUL 5 2013

IDZ018-032-052245-
CUSTER ID-
355 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 445 PM MDT

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF CHALLIS..MOVING NORTHEAST
AT 70 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4462 11460 4458 11456 4462 11446 4468 11439
      4475 11440 4488 11423 4486 11419 4476 11421
      4474 11414 4476 11408 4467 11403 4449 11380
      4443 11352 4446 11346 4445 11344 4401 11379
      4455 11467
TIME...MOT...LOC 2156Z 222DEG 61KT 4478 11388

DMH
Special weather statement, Jul 5, 3:00 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED STORM MOTION
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT FRI JUL 5 2013

IDZ018-032-052245-
CUSTER ID-
400 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 445 PM MDT

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF CHALLIS..MOVING NORTHEAST
AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4462 11460 4458 11456 4462 11446 4468 11439
      4475 11440 4488 11423 4486 11419 4476 11421
      4474 11414 4476 11408 4467 11403 4449 11380
      4443 11352 4446 11346 4445 11344 4401 11379
      4455 11467
TIME...MOT...LOC 2156Z 222DEG 61KT 4478 11388

DMH
Special weather statement, Jul 5, 3:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
408 PM MDT FRI JUL 5 2013

IDZ022-052245-
ONEIDA ID-POWER ID-CASSIA ID-
408 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF ELBA..MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL
CROSS INTERSTATE 84 JUST NORTH OF JUMIPER.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN CASSIA COUNTY...
  RURAL WESTERN ONEIDA COUNTY...
  RURAL SOUTHERN POWER COUNTY...

LAT...LON 4246 11307 4217 11289 4212 11343 4231 11350
TIME...MOT...LOC 2206Z 249DEG 20KT 4226 11332

RS
Local storm report, Jul 5, 3:39 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
439 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             NE ALBION               42.41N 113.58W
07/05/2013  E0.25 INCH       CASSIA             ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Local storm report, Jul 5, 4:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
507 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HEAVY RAIN       2 ESE CHUBBUCK          42.91N 112.42W
07/05/2013  E1.00 INCH       BANNOCK            ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS IN INKOM GAP OR BETWEEN MILE
            MARKER 60 AND 54 ON I-15 ONE INCH OF WATER ON FREEWAY.

&&

DPHELPS
Local storm report, Jul 5, 4:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
522 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             15 S ROCKLAND           42.36N 112.83W
07/05/2013  E0.25 INCH       POWER              ID   TRAINED SPOTTER

            PEA SIZE HAIL AND ONE INCH OF RAIN FALL

&&

DPHELPS

The radar

The Pocatello radar (KSFX), 69 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 5, 4:30 PM MST to 4:45 PM MST
Where
Butte County, 16 mi SSW of Arco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.416, -113.422

Craters of the Moon Park had a 61 mph thunderstorm wind gust recorded.

Thunderstorm Wind, Lincoln

When
July 5, 4:44 PM MST to 5:00 PM MST
Where
Lincoln County, Shoshone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.930, -114.400

The Shoshone mesonet site recorded a 64 mph thunderstorm wind gust.

Thunderstorm Wind, Bannock

When
July 5, 5:00 PM MST to 5:20 PM MST
Where
Bannock County, Chubbuck
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.920, -112.450

A tree was downed by winds in Chubbuck falling on two automobiles on Bonanza Avenue between Hawthorne Road and Teton Street.

Thunderstorm Wind, Bingham

When
July 5, 5:23 PM MST to 5:39 PM MST
Where
Bingham County, Taber
Measured
58 kt (67 mph) estimated gust
Reported by
Mesonet
Coordinates
43.320, -112.630

Sixty-seven mph wind gust in thunderstorm recorded at Taber.

Thunderstorm Wind, Bear Lake

When
July 5, 5:41 PM MST to 5:55 PM MST
Where
Bear Lake County, Bern
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.330, -111.380

Spotter in Bern with wind equipment measured 65 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469068, 469069, 469075, 469073, 469074.